Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 79, NWS St. Louis, MO

June 21, 2020Marion County, Missouri; Adams County, Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 21, 2020, 3:08 PM CDT for Marion County, Missouri; Adams County, Pike County, Illinois. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2020, 3:08 PM CDT (20:08 UTC)
Expired
Jun 21, 2020, 4:00 PM CDT
In force
52 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, IL, Pike County, IL, Marion County, MO

The radar

The St Louis radar (KLSX), 140 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 3:12 PM CDTHAIL 11 W Quincy, ILAT 8TH AND HAMPSHIRE STREET.
Jun 21, 3:26 PM CDTTSTM WND GST 60Quincy, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 807 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
807 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

919 
WUUS53 KLSX 212008
SVRLSX
ILC001-149-MOC127-212100-
/O.NEW.KLSX.SV.W.0079.200621T2008Z-200621T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
308 PM CDT Sun Jun 21 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Pike County in west central Illinois...
  Southwestern Adams County in west central Illinois...
  Eastern Marion County in northeastern Missouri...

* Until 400 PM CDT.

* At 308 PM CDT, a severe thunderstorm was located over Quincy,
  moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Quincy, Hannibal, Payson, Fall Creek, Hull, Plainville, Kinderhook,
  Taylor, Marblehead and Seehorn.

This includes the following highways...
 Interstate 172 between exits 2 and 15.
 Interstate 72 between exits 4 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3971 9106 3968 9139 3968 9143 3992 9157
      3995 9151 3995 9144 3997 9146 4001 9137
TIME...MOT...LOC 2008Z 327DEG 13KT 3991 9143 

HAIL...1.00IN
WIND...60MPH
 
$$

Glass
3 follow-up statements
033 
WWUS53 KLSX 212030
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
330 PM CDT Sun Jun 21 2020

ILC001-149-MOC127-212100-
/O.CON.KLSX.SV.W.0079.000000T0000Z-200621T2100Z/
Pike IL-Adams IL-Marion MO-
330 PM CDT Sun Jun 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHWESTERN PIKE...SOUTHWESTERN ADAMS COUNTIES IN WEST CENTRAL
ILLINOIS AND EASTERN MARION COUNTIES IN NORTHEASTERN MISSOURI...

At 330 PM CDT, a severe thunderstorm was located near Payson, moving
southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Quincy, Hannibal, Payson, Fall Creek, Hull, Plainville, Kinderhook,
Marblehead and Seehorn.

This includes the following highways...
 Interstate 172 between exits 2 and 15.
 Interstate 72 between exits 4 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3971 9106 3968 9139 3985 9146 3989 9147
      3996 9142 4001 9137
TIME...MOT...LOC 2030Z 298DEG 18KT 3987 9131 

HAIL...1.00IN
WIND...60MPH
 
$$

Britt
170 
WWUS53 KLSX 212042
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
342 PM CDT Sun Jun 21 2020

MOC127-212051-
/O.CAN.KLSX.SV.W.0079.000000T0000Z-200621T2100Z/
Marion MO-
342 PM CDT Sun Jun 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARION COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

LAT...LON 3969 9127 3985 9140 3990 9137 3995 9130
      3971 9106
TIME...MOT...LOC 2041Z 309DEG 12KT 3984 9130 

$$

ILC001-149-212100-
/O.CON.KLSX.SV.W.0079.000000T0000Z-200621T2100Z/
Pike IL-Adams IL-
342 PM CDT Sun Jun 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHWESTERN PIKE AND SOUTHWESTERN ADAMS COUNTIES IN WEST CENTRAL
ILLINOIS...

At 341 PM CDT, a severe thunderstorm was located near Payson, moving
southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Quincy, Payson, Fall Creek, Hull, Plainville, Kinderhook, Marblehead
and Seehorn.

This includes the following highways...
 Interstate 172 between exits 2 and 10.
 Interstate 72 between exits 4 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3969 9127 3985 9140 3990 9137 3995 9130
      3971 9106
TIME...MOT...LOC 2041Z 309DEG 12KT 3984 9130 

HAIL...1.00IN
WIND...60MPH
 
$$

Britt
365 
WWUS53 KLSX 212056
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
356 PM CDT Sun Jun 21 2020

ILC001-149-212106-
/O.EXP.KLSX.SV.W.0079.000000T0000Z-200621T2100Z/
Pike IL-Adams IL-
356 PM CDT Sun Jun 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PIKE AND
SOUTHWESTERN ADAMS COUNTIES IN WEST CENTRAL ILLINOIS WILL EXPIRE AT
400 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3969 9127 3985 9140 3990 9137 3995 9130
      3971 9106
TIME...MOT...LOC 2056Z 327DEG 13KT 3981 9127 

$$

Britt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:29 PM CDT, 39 minutes earlier.

Area forecast discussion, Jun 21, 2:29 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
229 PM CDT Sun Jun 21 2020

.SHORT TERM...  (Through Late Monday Night)
Issued at 226 PM CDT Sun Jun 21 2020

Isolated showers and thunderstorms, mainly east of the Mississippi
River, should quickly dissipate this evening as diurnal instability
wanes. The remainder of the evening and early overnight hours is
then expected to be dry across the bi-state area. Attention late
tonight will then turn to the northwest. There remains an abnormally
high amount of uncertainty with the evolution of convection from the
south-central Plains northeastward through the mid-Missouri Valley
into the Upper Midwest late tonight. More specifically, where is the
focus? Most guidance suggests not one but two potential MCSs
overnight, one across the south-central Plains and another one
further northeast across Iowa. Believe the southwestern one will
likely be the stronger/more long lasting of the two given higher
amount of instability and much stronger moisture convergence at the
nose of the low-level jet. While this complex should stay away from
our area as Corfidi vectors suggest a southeastward movement toward
western Arkansas Monday morning, there are some signs that it will
spawn an MCV across southeast Kansas early Monday morning. The
northern complex of storms should weaken as it attempts to head
toward the northern CWA in the 0900-1200 UTC timeframe due to
instability abating. An uptick in coverage of storms is expected
toward midday as instability increases ahead of a shortwave trough
(or the possible MCV) moving eastward across southern Missouri. CAM
guidance is all over the place (and not handling ongoing convection
across Nebraska), so relied more on the global guidance which
actually handled the precipitation associated with last night's MCV
reasonably well. More widespread showers and storms are expected to
exit the area late Monday afternoon with the passage of the
shortwave trough/MCV. However, the synoptic cold front should still
be lagging back to the northwest. By Monday evening, it is likely to
be located near a KCOU>>KUIN axis. At least isolated-scattered
showers and storms should develop along this boundary and progress
southeastward. Some weakening is likely with loss of instability as
storms exit the area very late Monday night. In terms of a severe
threat on Monday, needless to say it is difficult to pin down due to
the uncertainties with how convection evolves beginning late
tonight. Given the likely timing of storms blossoming toward midday
into the early afternoon hours, could see a few storms capable of
producing damaging wind gusts and large hail across eastern and
southeast Missouri as well as southwest Illinois. A bit later timing
could favor better odds of stronger storms due to more available
instability. Storms that fire along the cold front may also be
strong to severe, particularly if earlier storms either do not
materialize or vacate the area earlier than forecast. If either of
those two scenarios described above were to occur, instability ahead
of the front would be higher than currently forecast which would
tend to favor a better chance of strong to severe storms, with a
likely focus for central and northeast Missouri as well as west-
central Illinois.

Temperatures tonight should remain seasonably warm with light
southerly winds and increasing cloudiness from northwest to
southeast after midnight. Lows are forecast to range from the mid
60s to low 70s. Highs tomorrow are more uncertain to due the
aforementioned ambiguities with how convection evolves. Given the
expectation for at least scattered storms by midday and associated
cloud cover, low to mid 80s were favored across the area. Cooler
conditions are forecast Monday night for northwestern sections of
the forecast area behind the cold front. Low 60s are forecast for
these locations, with upper 60s projected for parts of southeast
Missouri and southwest Illinois due to the slower arrival of the
front.

Gosselin

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 226 PM CDT Sun Jun 21 2020

(Tuesday - Thursday Night)

A cool, dry weather pattern is expected for much of the middle of
the work week with a longwave trough nearly stationary across the
Great Lakes. Cannot totally rule out an isolated diurnal shower/weak
storm, but by and large this looks like a dry period of time for the
bi-state area. Temperatures are forecast to be seasonably cool day
and night with 850-hPa temperatures in the +10 to +15C range. High
temperatures each day are forecast to be in the upper 70s to mid
80s, with lows at night in the upper 50s to mid 60s.

(Friday - Next Sunday)

The GEFS/EPS guidance suggests the Great Lakes trough should move
eastward late this week into next weekend, with midlevel ridging
attempting to move into the Mississippi Valley. However, the ridge
is expected to be dampened Friday/Saturday as a shortwave trough
moves across the northern Plains. This could help move a cold front
near the area during this time frame, bringing a chance of showers
and thunderstorms. Not sure how far south this front will get
however as there are early signs that it may stall out next weekend.
We are also in the time of year that it becomes more rare for cold
fronts to clear the CWA.

Temperatures are forecast to rebound back above normal on Friday
with highs in the upper 80s to low 90s. Some cooling is possible on
Saturday, but it will depend on how far south the cold front gets
early this weekend.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1217 PM CDT Sun Jun 21 2020

A few showers or thunderstorms are possible this afternoon, mainly
along and east of the Mississippi River. Due to low coverage of
storms, did not add any VC groups at KUIN or the metro terminals
but will continue to watch and see how things develop this
afternoon. Otherwise, dry/VFR conditions are forecast this evening
and tonight. Thunderstorms may try and approach KUIN early Monday
morning, but likely will be weakening. Additional storms are
forecast to develop closer to midday near the Mississippi River.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 21, 2:35 PM CDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
235 PM CDT Sun Jun 21 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-221945-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
235 PM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Isolated thunderstorms are expected through early this evening
roughly along and east of the Mississippi River. Additional
thunderstorms are possible late tonight for portions of central and
northeast Missouri as well as west-central Illinois.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance for thunderstorms across parts of the area from
Monday and Tuesday and again Thursday through Saturday. A few storms
could be strong to severe on Monday, with damaging winds and large
hail the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Gosselin

In the hours before

Local storm report, Jun 21, 9:11 AM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
911 AM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       1 SSW VALLEY PARK       38.55N 90.48W
06/21/2020  M4.00 INCH       ST. LOUIS          MO   OFFICIAL NWS OBS

            THE USGS GAGE RAINFALL GAGE AT VALLEY PARK
            (VLLM7) RECORDED 4 INCHES OF RAIN IN 3 HOURS
            FROM 300-600 AM.

&&
Local storm report, Jun 21, 2:00 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
200 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 AM     HEAVY RAIN       1 SW FENTON             38.53N 90.47W
06/21/2020  M4.19 INCH       ST. LOUIS          MO   PUBLIC

&&
Local storm report, Jun 21, 2:02 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
202 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     HAIL             3 WNW GILLESPIE         39.15N 89.87W
06/21/2020  E1.75 INCH       MACOUPIN           IL   TRAINED SPOTTER

            TRAINED SPOTTER AT LAKE GILLESPIE REPORTED
            HAIL FROM DIME TO NICKEL SIZE WITH A FEW AS
            BIG AS GOLFBALLS.

&&
Local storm report, Jun 21, 3:02 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
302 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     FLOOD            1 NNE DORCHESTER        39.09N 89.89W
06/21/2020                   MACOUPIN           IL   TRAINED SPOTTER

            2-3 INCHES OF WATER FLOODING OVER NORTH
            DORCHESTER ROAD 1 MILE NORTH OF TOWN FROM
            FARM FIELDS.

&&

BRITT
Local storm report, Jun 21, 3:06 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
306 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLOOD            1 W QUINCY              39.93N 91.41W
06/21/2020                   ADAMS              IL   BROADCAST MEDIA

            3-4 INCHES OF WATER COVERING INTERSECTIONS
            IN QUINCY.

&&

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:26 AM CDTAreal Flood AdvisoryLSXSaint Charles, Saint Louis, City of Saint Louis3 hr
Jun 21, 4:40 AM CDTFlash Flood WarningLSXSaint Louis, City of Saint Louis5 hr
Jun 21, 5:28 AM CDTFlash Flood WarningLSXJefferson4 hr
Jun 21, 3:24 PM CDTFlash Flood WarningLSXLewis, Marion6 hr
Jun 21, 1:40 AM CDTAreal Flood AdvisoryLSXSaint Clair4 hr
Jun 21, 1:51 PM CDTSevere Thunderstorm WarningLSXMacoupin39 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.